• Study Sizes Up Viagra's Vision Problem

    Written By: Reena Mukamal
    Reviewed By: Andrew G Lee MD
    Edited By: Anni Delfaro
    Feb. 25, 2020

    Sildenafil, sold under the brand name Viagra, is considered safe for men with erectile dysfunction. But at high doses, the drug can have lasting effects on vision. That's the upshot of a report published this month in the journal Frontiers in Neurology.

    The report describes 17 healthy men who sought medical care after taking the drug for the first time. Doctors usually suggest starting with 50 milligrams of sildenafil, then raising or lowering the dose as needed. But the men in this study took the drug without prescription and at the highest recommended dose: 100 milligrams.

    All experienced vision disturbances ranging from light sensitivity and blurriness to colorblindness and blue-tinted vision. The symptoms continued long after the drug’s desired effects wore off, the Turkish scientists report. For some men, visual impairment lasted as long as three weeks.

    Viagra’s Vision Connection

    Viagra boosts blood flow to the penis — causing an erection — by turning off an enzyme called phosphodiesterase 5. But in the process, the drug also meddles with a related enzyme in retinal cells. At high doses, experts say, this could permanently damage the retina.

    Side effects most often emerge in men with other underlying health conditions. Erectile dysfunction drugs are tied to ischemic optic neuropathy, a sudden and permanent vision loss caused by interrupted blood flow to the optic nerve. This is most common in men with high blood pressure or heart conditions. Men with an abnormal optic nerve or an inherited condition called retinitis pigmentosa are also prone to vision problems when they take erectile dysfunction drugs.

    Advice for Men: More Is Not Better

    The new study isn't the first indication that high doses of sildenafil up the risk of vision problems. Last year, researchers in Massachusetts reported the case of a man who developed vision loss, including "doughnut-shaped" spots in his vision, after consuming an entire bottle of liquid sildenafil. The impairment lasted for at least two months. But these cases are rare.

    Any dose of sildenafil can cause temporary back pain, headaches, nausea and visual changes. But symptoms don’t usually last for more than five hours. Why some men experience lingering symptoms is unclear. It's possible that these men take longer than others to digest the medicine, suggests ophthalmologist Cüneyt Karaarslan, who authored the report. That could cause high concentrations of the drug to build up in the blood.

    Is Viagra Worth the Risk?

    While the report raises new concerns, experts do not recommend discarding the drug. One key takeaway: Only use ED medicine under medical supervision — and with a prescription. Also, purchase the drug from a trusted source. Counterfeit drugs, often sold online, are not regulated by the FDA and may not meet quality and safety standards.  

    “If you take erectile dysfunction medicine, be aware that there is a low risk of visual side effects or complications, including ischemic optic neuropathy. Be sure to discuss the risks and benefits with your prescribing doctor,” says Dr. Andrew Lee, a clinical spokesperson for the American Academy of Ophthalmology.